An Assessment of Pharmacist & Patient Knowledge of and Attitudes Toward Reporting Adverse Drug Reactions in Patients with Epilepsy
MetadataShow full item record
Publisher:The Ohio State University
Series/Report no.:The Ohio State University. Department of Pharmaceutical Sciences Honors Theses; 2008
ABSTRACT Background: A survey was developed to gather information from both pharmacists and patients with epilepsy on the issue of antiepileptic drug formulation switching. This study looked at the patient-focused issues associated with switching among various forms of the same antiepileptic drug. This switching includes brand to generic, generic to brand and also generic to generic. Finding the right dose of the optimal treatment to prevent seizures in some patients with epilepsy is a complex and sometimes lengthy process. Formulation switching with antiepileptic drugs may have undesirable results such as an increase in seizure activity or an increase in adverse events. Education for the patient and the many healthcare professionals involved with the care of the patient with epilepsy is an important aspect of this issue. Since medication plays a major role in the treatment of epilepsy, pharmacists serve an important function in the health care of patients with this chronic disease. Pharmacists should take advantage of the opportunity to expand their roles in providing optimal care to their patients with epilepsy. Reporting adverse drug reactions with antiepileptic drug formulation switching through the FDA’s Safety Information and Adverse Event Reporting Program (MedWatch, www.fda.gov/medwatch) is an example how this expansion can be achieved. Purpose: The goal of this educational project was to assess patient and pharmacist knowledge of and attitude toward antiepileptic drug formulation switching and reporting of adverse drug reactions in patients with epilepsy. Methods: We asked both pharmacists (n=500) and patients (n=250) to respond to a brief survey via the mail (pharmacists) or online (patients with epilepsy). The online survey on Zoomerang® was open for 6 weeks. Results: Data was obtained from 112 pharmacists and 82 patients (or parents of patients) with epilepsy. Nearly all respondents (>98%) agreed that finding the right dose of the right drug to prevent seizures can sometimes be difficult and take awhile. More than 85% of pharmacists and 92% of patients agreed that switching between forms of the same antiepileptic drugs may cause an increase in seizures or side effects. Nearly half (49%) of pharmacists knew of patients who have described problems when they have changed antiepileptic drug formulations. Similar numbers were reported by patients for themselves (41%) or a friend (48%). More than 4 out of 10 pharmacists (41%) and patients (45%) knew that situations involving patients experiencing problems with formulation switching should be reported as adverse drug events. Most pharmacists (75%), but less than half of patients (45%), knew that problems with switching between the same forms of antiepileptic drugs should be reported as adverse drug events. Most pharmacists (79%), but very few patients (6%), knew about the MEDWATCH program before the survey. While 27% of pharmacists reported using the MEDWATCH program, only one of them used it to report a patient experiencing problems with formulation switching. In our sample, only one patient out of 82 reported using the MEDWATCH program and this was for reporting problems with formulation switching. Both pharmacists and patients were more willing to learn about and use the MEDWATCH program after completing the survey. Conclusion: We conclude that both pharmacists and patients with epilepsy are under-informed and under-involved with reporting adverse drug reactions.
Fourth Place at the 2008 Denman Undergraduate Research Forum
Undergraduate Research Scholarship from the College of Pharmacy
Items in Knowledge Bank are protected by copyright, with all rights reserved, unless otherwise indicated.